×

zbMATH — the first resource for mathematics

Classification results for biharmonic submanifolds in spheres. (English) Zbl 1172.58004
A submanifold is biharmonic if the defining isometric immersion is a biharmonic map. Biharmonic maps, as critical points of the bi-energy functional, generalize the notion of harmonic maps, and hence the class of biharmonic submanifolds include minimal submanifolds as a subset. Non-minimal biharmonic submanifolds are called proper biharmonic submanifolds. There may not be any proper biharmonic submanifolds in a Euclidean space as suggested by B.-Y. Chen’s conjecture [Soochow J. Math. 17, No. 2, 169–188 (1991; Zbl 0749.53037)] which states that any biharmonic submanifold in a Euclidean space is minimal. In contrast, proper biharmonic submanifolds of spheres seem to be rich, and they are found to include the generalized Clifford torus \(S^p(\frac{1}{\sqrt{2}})\times S^{q}(\frac{1}{\sqrt{2}})\hookrightarrow S^{p+q+1},\;p\neq q\) [G. Jiang, Chin. Ann. Math., Ser. A 7, 130–144 (1986; Zbl 0596.53046)], and the hypersphere \(S^{n}(\frac{1}{\sqrt{2}})\hookrightarrow S^{n+1}\) [R. Caddeo, S. Montaldo, and C. Oniciuc, Int. J. Math. 12, No. 8, 867–876 (2001; Zbl 1111.53302)].
The paper under review studies the fundamental problem of classifying biharmonic submanifolds of space forms. Among others, the authors prove that (1) any proper biharmonic hypersurface with at most two distinct principal curvatures in \(S^{m+1}\) is an open part of \(S^{m}(\frac{1}{\sqrt{2}})\) or of \(S^p(\frac{1}{\sqrt{2}})\times S^{q}(\frac{1}{\sqrt{2}}), p+q=m, p\neq q\); (2) \(M^m\hookrightarrow S^{m+1}, m\geq 3,\) is a conformally flat proper biharmonic hypersurface if and only if \(M\) is an open part of \(S^{m}(\frac{1}{\sqrt{2}})\) or of \(S^1(\frac{1}{\sqrt{2}})\times S^{m-1}(\frac{1}{\sqrt{2}})\); (3) there exists no proper hypersurface with at most two distinct principal curvatures in hyperbolic space \(H^{m+1}\).

MSC:
58E20 Harmonic maps, etc.
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
53C43 Differential geometric aspects of harmonic maps
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] K. Arslan, R. Ezentas, C. Murathan and T. Sasahara, Biharmonic anti-invariant submanifolds in Sasakian space forms, Beiträge zur Algebra und Geometrie 48 (2007), 191–207. · Zbl 1123.53028
[2] R. Caddeo, S. Montaldo and C. Oniciuc, Biharmonic submanifolds of \( \mathbb{S}^3 \) , International Journal of Mathematics 12 (2001), 867–876. · Zbl 1111.53302 · doi:10.1142/S0129167X01001027
[3] R. Caddeo, S. Montaldo and C. Oniciuc, Biharmonic submanifolds in spheres, Israel Journal of Mathematics 130 (2002), 109–123. · Zbl 1038.58011 · doi:10.1007/BF02764073
[4] B.-Y. Chen, Geometry of Submanifolds, Pure and Applied Mathematics, No. 22. Marcel Dekker, Inc., New York, 1973. · Zbl 0262.53036
[5] B.-Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, Series in Pure Mathematics, 1. World Scientific Publishing Co., Singapore, 1984. · Zbl 0537.53049
[6] B.-Y. Chen, A report on submanifolds of finite type, Soochow Journal of Mathematics 22 (1996), 117–337. · Zbl 0867.53001
[7] B.-Y. Chen and S. Ishikawa, Biharmonic pseudo-Riemannian submanifolds in pseudo-Euclidean spaces, Kyushu Journal of Mathematics 52 (1998), 167–185. · Zbl 0892.53012 · doi:10.2206/kyushujm.52.167
[8] I. Dimitric, Submanifolds of \( \mathbb{E}^m \) with harmonic mean curvature vector, Bulletin of the Institute of Mathematics, Academia Sinica 20 (1992), 53–65.
[9] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, American Journal of Mathematics 86 (1964), 109–160. · Zbl 0122.40102 · doi:10.2307/2373037
[10] D. Fetcu, Biharmonic curves in the generalized Heisenberg group, Beiträge zur Algebra und Geometrie 46 (2005), 513–521. · Zbl 1104.53060
[11] J. Inoguchi, Submanifolds with harmonic mean curvature vector field in contact 3-manifolds, Colloquium Mathematicum 100 (2004), 163–179. · Zbl 1076.53065 · doi:10.4064/cm100-2-2
[12] G. Y. Jiang, 2-harmonic isometric immersions between Riemannian manifolds, Chinese Annals of Mathematics, Series A 7 (1986), 130–144. · Zbl 0596.53046
[13] S. Montaldo and C. Oniciuc, A short survey on biharmonic maps between Riemannian manifolds, Revista de la Union Matematica Argentina 47 (2006), 1–22. · Zbl 1140.58004
[14] C. Oniciuc, Tangency and Harmonicity Properties, PhD Thesis, Geometry Balkan Press, Bucharest, 2003, http://www.mathem.pub.ro/dgds/mono/dgdsmono.htm
[15] Y.-L. Ou, p-Harmonic morphisms, biharmonic morphisms,and nonharmonic biharmonic maps, Journal of Geometry and Physics 56 (2006), 358–374. · Zbl 1083.58015 · doi:10.1016/j.geomphys.2005.02.005
[16] P. J. Ryan, Homogeneity and some curvature conditions for hypersurfaces, The Tohoku Mathematical Journal 21 (1969), 363–388. · Zbl 0185.49904 · doi:10.2748/tmj/1178242949
[17] The Bibliography of Biharmonic Maps, http://beltrami.sc.unica.it/biharmonic/ .
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.